3 days popular7 days popular1 month popular3 months popular

Statins not associated with tendon ruptures

Statin use is not associated with tendon rupture, and one type may actually reduce the risk of tendinopathy, according to a systematic review published in the Medical Journal of Australia.

A team of researchers from Monash University in Melbourne reviewed four studies published between 2009 and 2015. Tendon rupture was the primary outcome in three of the investigations, and rotator cuff disease in the other. “Statins are considered to have a well-documented safety profile, with less than 2% of patients treated with atorvastatin ceasing the medication because of a drug-attributable adverse event,” the authors wrote.

“One area of interest in post-marketing surveillance of statins has been the musculoskeletal system, with conjecture that statins may contribute to tendinopathy.”

The authors found that no study reported an association between statin therapy and tendon rupture for the total population.

“Best evidence synthesis showed strong evidence that simvastatin reduced the risk of tendon rupture and rotator cuff disease, and limited evidence to conclude any adverse association between statin therapy and tendon rupture,” they reported.

“Our findings suggest it is unlikely that statin therapy was a causative mechanism for tendon rupture among the total population of statin consumers.

“It may be that case reports of tendon rupture among statin users gained notoriety because of the extreme nature of the ruptures … however, many of these reports are complicated by other risk factors for tendinopathy, such as hypercholesterolaemia, diabetes mellitis, fluoroquinolone use or extreme exertion.

“It is therefore difficult to distinguish whether tendinopathy was a result of drug intervention or whether it was the pathological process necessitating statin therapy that increased the risk of tendinopathy.”